Colorado, 2013Flash Flooding and Lightning Strikes in Colorado, July 18, 2013
July 18, 2013 · NWS BOU · 4 events in 1 county or zone
Nine farm workers working the fields at Grant Family Farms in Wellington were injured by a lightning strike; all were transported to local hospitals. Two were critically injured.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 10
- Property damage
- $20,000
- Crop damage
- $10,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nine farm workers working the fields at Grant Family Farms in Wellington were injured by a lightning strike; all were transported to local hospitals. Two were critically injured. Those two workers were semi-conscious, could not walk, and had muscle weakness and tingling in their hands and feet. Four other workers had serious injuries and three others had minor injuries. In addition, a 65-year-old woman was struck by lightning in Rocky Mountain National Park. She was taken to a nearby hospital for treatment. Heavy rain also produced flash flooding in the Fern Lake and High Park burn area of Larimer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 8:55 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 18, 8:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
955 AM MDT THU JUL 18 2013
.UPDATE...I DECIDED TO INCREASE THE POPS ALONG THE URBAN CORRIDOR
LATE THIS AFTN AND EVENING. STILL SCATTERED IN TERMS OF COVERAGE
BUT SLIGHTLY HIGHER POPS.
&&
.PREV DISCUSSION... /ISSUED 905 AM MDT THU JUL 18 2013/
UPDATE...CURRENT FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED AT
THIS TIME.
&&
.AVIATION...LATEST HRRR INDICATE TSTMS DEVELOPING OVER THE DENVER
AREA AROUND 22Z-04Z WINDOW. ALL THE MDLS GENERATE A PERIOD OF QPF
OVER THE DENVER AREA AT THAT TIME. PLENTY OF MOISTURE AND INSTBY
AROUND SO OPTED TO ADD VCTS FOR THIS TIME FRAME WITH A TEMPO GROUP
FOR TSRA AS WELL. PULSE TYPE THUNDERSTORMS WITH MODERATE TO HEAVY
RAIN THE MAIN THREAT...COULD SEE BRIEF PERIOD OF MVFR CIGS/VSBYS
IN THE HEAVIER RAIN SHOWERS. OTHERWISE NO OTHER CHANGES TO THE
REST OF THE TAF AT THIS TIME.
.PREV DISCUSSION... /ISSUED 354 AM MDT THU JUL 18 2013/
SHORT TERM...PRECIPITABLE WATER VALUES HAVE INCREASED 0.10 TO
0.25 INCH FROM 24 HOURS AGO...WITH VALUES AROUND 1.0 INCH ALONG
THE FRONT RANGE. MOISTURE SHOULD CONTINUE TO SLOWLY INCREASE
THROUGH THE AFTERNOON/TONIGHT AS UPPER LEVEL MOISTURE PLUME SHIFTS
EAST/SOUTHEAST FROM WYOMING/NORTHWEST COLORADO. AIRMASS WARMS
ENOUGH IN THE LOW LEVELS TO BREAK INVERSIONS IN THE MOUNTAINS BY
LATE THIS MORNING AND THEN ON THE PLAINS BY MID/LATE AFTERNOON.
MOST SHORT RANGE MODELS SUGGEST A CONVERGENCE ZONE FROM STALLING
SURFACE TROUGH WILL SET UP FROM NEAR THE PALMER DIVIDE NORTHEAST
ACROSS THE PLAINS BY LATE AFTERNOON WHICH WOULD AID LOW LEVEL
MOISTURE CONVERGENCE AND STORM DEVELOPMENT AS WELL. CAPES ARE
LIMITED TO LESS THAN 1000 J/KG AND LITTLE IF ANY SHEAR SO EXPECT
PULSE OUTFLOW DOMINATED STORMS. THEY WILL STILL PRODUCE BRIEF VERY
HEAVY RAIN DUE TO INCREASED PRECIPITABLE WATER.
TEMPERATURES ON THE PLAINS WILL STILL BE A FEW DEGREES WARMER
THAN YESTERDAY DESPITE THE INCREASE IN CLOUD COVER BY THIS
AFTERNOON.
FOR LATER TONIGHT...STORM THREAT WILL GRADUALLY DIMINISH AS
AIRMASS STABILIZES. THERE IS STILL WEAK Q-G LIFT NOTED SO CANT
TOTALLY RULE OUT A STORM OR TWO LINGERING PAST MIDNIGHT.
LONG TERM...THE SURFACE LOW WILL CONTINUE MOVING SOUTH INTO
SOUTHEASTERN COLORADO FRIDAY ALLOWING SURFACE WINDS TO BECOME
NORTHEASTERLY UPSLOPE. WITH PRECIPITABLE WATER VALUES OF 1-1.25
INCHES ACROSS THE PLAINS AND 0.7-1 INCH OVER THE HIGHER
TERRAIN...EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE
EASTERN FRONT RANGE MOUNTAINS AND FOOTHILLS AND AT LEAST SCATTERED
COVERAGE OVER THE PLAINS. THESE STORMS WILL BE ABLE TO PRODUCE
BRIEF HEAVY RAIN...SO WILL HAVE TO KEEP AN EYE ON THE FOOTHILLS
AND OLD BURN SCARS. TEMPERATURES FRIDAY WILL BE ABOUT 5-10 DEGREES
COOLER THAN TODAYS READINGS.
ON SATURDAY...A LITTLE EXTRA PUSH OF MOISTURE FROM THE EAST WILL
ALLOW A THETA E RIDGE TO MOVE OVER THE PLAINS AND PRODUCE ANOTHER
DAY OF SCATTERED THUNDERSTORMS. HOWEVER THESE WILL BE SLIGHTLY
DRIER AND SHOULD DIE OFF LATER IN THE EVENING AS DRIER AIR MOVES
IN FROM THE NORTH. TEMPERATURES SATURDAY WILL WARM A COUPLE
DEGREES...HOWEVER IT MAY BE VERY SIMILAR TO FRIDAY DEPENDING ON
CLOUD COVER.
SUNDAY AND MONDAY WILL FEATURE WARMER AND MOSTLY DRY WEATHER AS
THE UPPER RIDGE WHICH HAD BEEN PUSHED WEST OVER CALIFORNIA BUILDS
BACK EAST. THIS WILL BRING TEMPERATURES BACK TO AND ABOVE NORMALS
FOR MID TO LATE JULY. MODELS THEN SHOW A WEAK SHORTWAVE TROUGH TO
DROP OUT OF THE PACIFIC NORTHWEST FOR TUESDAY AND WEDNESDAY. THIS
WILL BRING COOLER AND WETTER WEATHER FOR THESE DAYS...WITH SHOWERS
MAINLY OVER THE HIGH TERRAIN TUESDAY THEN SPREADING OVER THE
PLAINS WEDNESDAY.
AVIATION...VFR CONDITIONS WILL PERSIST THROUGH TONIGHT. WINDS
WILL TURN LIGHT WEST/NORTHWEST BY 15Z-17Z THIS MORNING AND THEN
MORE NORTHERLY BY AFTERNOON. SOME GUSTS TO 20 KTS POSSIBLE AFTER
18Z. STORM CHANCES WILL BE HIGHER TODAY...PROBABLY ENOUGH TO
WARRANT AT LEAST A TEMPO GROUP FOR GUSTY OUTFLOW WINDS TO 30-40
KTS. MAIN THREAT WOULD BE 21Z-04Z. SLIGHT CHANCE OF A STRONG
ENOUGH STORM MOVING DIRECTLY OVER THE AIRPORT TO REDUCE VSBYS
TO 3-4SM.
HYDROLOGY...PRECIPITABLE WATER VALUES HAVE ALREADY INCREASED TO
AROUND 1.0 INCH ALONG THE FRONT RANGE. SEE THESE VALUES INCREASING
SLIGHTLY THROUGH THE DAY. AS A RESULT...LOCALLY HEAVY RAIN
POSSIBLE WITH ALL STORMS ESPECIALLY SINCE THEY WILL BE SLOW
MOVING. HOWEVER...WARM CLOUD DEPTH IS LIMITED TO JUST A COUPLE
THOUSAND FEET GIVEN HIGH FREEZING LEVELS...AND RELATIVELY DEEP
SUBCLOUD LAYER WILL LIKELY RESULT IN OUTFLOW DOMINATED STORMS.
MAIN THREAT FOR ANY FLOODING CONCERNS WILL BE IN THE FRONT RANGE
BURN SCARS...SO WILL HAVE TO MONITOR THOSE CLOSELY THIS
AFTERNOON/EVENING. THREAT LOW ENOUGH TO PRECLUDE A FLASH FLOOD
WATCH AT THIS TIME...BUT WILL HIGHLIGHT LOCALLY HEAVY RAINFALL IN
HAZARDOUS WEATHER OUTLOOK.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...COOPER
LONG TERM....KRIEDERMAN
Hazardous weather outlook, Jul 18, 9:57 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MDT THU JUL 18 2013
COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
HIGHER STORM COVERAGE CAN BE EXPECTED AS MOISTURE INCREASES FROM
WEST TO EAST ACROSS THE AREA. THE STORMS ARE FIRST EXPECTED TO
DEVELOP IN THE MOUNTAINS BY NOON...SPREADING AND DEVELOPING
EASTWARD ACROSS THE PLAINS BY MID TO LATE AFTERNOON. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING AROUND 1 INCH OF RAIN IN 20
TO 30 MINUTES...ALONG WITH GUSTY OUTFLOW WINDS UP TO 50 MPH. THE
BRIEF BUT HEAVY RAIN MAY PRODUCE FLOODING IN THE FRONT RANGE BURN
SCARS. STORMS WILL GRADUALLY DECREASE BY OR SHORTLY AFTER MIDNIGHT
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY WITH
CONCERN OF HEAVY RAIN OVER THE EASTERN FRONT RANGE MOUNTAINS AND
FOOTHILLS. TEMPERATURES WILL BE ABOUT 5-10 DEGREES COOLER FROM
TODAY.
SATURDAY WILL HAVE SCATTERED STORM ACTIVITY BUT WITH LESS
AVAILABLE MOISTURE...SO HEAVY RAIN CONCERNS ARE LOWER. SUNDAY AND
MONDAY WILL BE WARM AND DRY BEFORE MORE MOISTURE MOVES IN FOR
TUESDAY AND WEDNESDAY TO PRODUCE DAILY SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED.
COOPER/GIMMESTAD
Flash Flood, Larimer
- When
- July 18, 1:00 PM MST to 2:00 PM MST
- Where
- Larimer County, 4.27 mi W of Deer Ridge to 3.23 mi WSW of Deer Ridge
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.370, -105.680
Heavy rain washed out approximately 100 to 150 yards of the Fern Lake Trail, stranding a group of horseback riders. A large debris flow covered the trail about one mile west of the trailhead near a feature called Arch Rocks. The debris flow originated on the slope to the north of the trail in the Fern Lake burn area. The debris, consisting primarily of mud, rocks and trees, and was estimated to be four feet deep in places.
Lightning, Larimer
- When
- July 18, 2:00 PM MST
- Where
- Larimer County, 8.14 mi SW of Deer Ridge
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.285, -105.691
Lightning injured a hiker.
Flash Flood, Larimer
- When
- July 18, 2:15 PM MST to 4:30 PM MST
- Where
- Larimer County, 2.21 mi WNW of Poudre Park to 0.45 mi SW of Filter
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.690, -105.340
Heavy rain forced the closure of Rist Canyon Road, between Davis Ranch Road and the canyon mouth, in the High Park burn area. At least a foot of water was observed running across the roadway in several areas. A significant mudslide was reported on Colorado Highway 14 in Poudre Canyon. At one point, the highway was closed in two spots to clear the debris from the roadway.
Lightning, Larimer
- When
- July 18, 2:22 PM MST
- Where
- Larimer County, Wellington
- Injuries
- 9 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.700, -105.000
Lightning injured nine migrant workers.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Damaging Winds in Kentucky, July 18, 2013$102,000 · 83 kt wind · 4 events
- Hail and Damaging Winds in Tennessee, July 18, 2013$25,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459734, 454473, 459729, 454474.